Elderly at Risk from Potentially Fatal Interaction between Flu Vaccine and Blood-ThinnersNov 5, 2005 | www.Newsinferno.com
Elderly men and women may be at an increased risk for developing life-threatening illnesses due to internal bleeding following a winter flu shot according to the latest data from the U.K.
Dozens of elderly patients taking Warfarin (coumadin), a drug used to treat strokes, have experienced internal bleeding after getting a flu shot. This could in turn lead to a potentially fatal interaction between the flu vaccine and the blood-thinning medication.
The Government’s Committee on Safety of Medicines (CSM) began an inquiry after six elderly patients reported internal bleeding after getting the flu shot. Upon further investigation, it appeared that medical records going back 35 years have identified 25 cases of adverse interactions between Warfarin and the flu vaccine. Three cases were fatal.
A spokesperson for the Medicines and Healthcare Products Regulatory Agency has said that in the cases of the three reported fatalities, the reporting medical professional did not specifically note that the death was attributable to an adverse reaction between the flu vaccine and Warfarin.
Since flu shots are marketed towards senior citizens who are also a target-group for anti-stroke medication, CSM experts are concerned that the flu shot might be destabilizing the Warfarin thereby increasing the risk of fatal internal bleeding.
Due to a heightened demand regarding the potential bird flu pandemic, over 14 million people are expected to get flu shots this winter. The World Health Organization has urged everyone who is eligible to get a flu shot, especially elderly patients.
The CSM discovered that neither the flu vaccine nor the Government’s Green Book, which informs doctors about drug interactions, mentioned anything about the potentially serious problems with Warfarin.
Researchers conducted thirteen studies of the reaction between the flu vaccine and Warfarin. Three of these studies supported the theory that the interaction could be harmful, eight found the opposite to be true, and two studies found that the flu shot actually promoted blood clotting.
After their inquiry, CSM concluded that even if a risk of interaction did exist, they could not define it at this time. For now, no warning will be issued regarding this interaction.